Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 28, 2014, 4:47 PM MDT for Cascade County, Montana. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2014, 4:47 PM MDT (22:47 UTC)
- Expired
- May 28, 2014, 5:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 38 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:12 PM MDT | HAIL 0.75 | 3 Ssw Ulm, MT | MOSTLY PEA-SIZED HAIL BUT ONE STONE OF 0.75 INCH |
| May 28, 5:12 PM MDT | HAIL 0.75 | 3 Ssw Ulm, MT | MOSTLY PEA-SIZED HAIL BUT ONE STONE OF 3 4 INCH |
| May 28, 5:15 PM MDT | HAIL 0.5 | 11 Sse Ulm, MT | |
| May 28, 5:15 PM MDT | HAIL 0.7 | 5 S Cascade, MT | |
| May 28, 5:18 PM MDT | HAIL 0.7 | 5 Sse Ulm, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:47 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS55 KTFX 282247
SVRTFX
MTC013-282330-
/O.NEW.KTFX.SV.W.0007.140528T2247Z-140528T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CASCADE COUNTY IN CENTRAL MONTANA...
* UNTIL 530 PM MDT
* AT 441 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES EAST OF
WOLF CREEK...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
CASCADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4749 11153 4729 11112 4700 11151 4700 11154
4697 11154 4692 11161 4699 11179 4709 11179
TIME...MOT...LOC 2247Z 208DEG 29KT 4705 11166
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
391
WWUS55 KTFX 282309
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT WED MAY 28 2014
MTC013-282330-
/O.CON.KTFX.SV.W.0007.000000T0000Z-140528T2330Z/
CASCADE MT-
509 PM MDT WED MAY 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CASCADE COUNTY UNTIL 530 PM MDT...
AT 505 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF CASCADE...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL CASCADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4712 11143 4720 11166 4746 11148 4734 11123
TIME...MOT...LOC 2309Z 208DEG 29KT 4724 11148
HAIL...1.00IN
WIND...60MPH
$$483 WWUS55 KTFX 282330 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 530 PM MDT WED MAY 28 2014 MTC013-282340- /O.EXP.KTFX.SV.W.0007.000000T0000Z-140528T2330Z/ CASCADE MT- 530 PM MDT WED MAY 28 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL IS STILL POSSIBLE WITH THIS STORM. LAT...LON 4712 11143 4720 11166 4746 11148 4734 11123 TIME...MOT...LOC 2309Z 208DEG 29KT 4724 11148 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 28, 2:41 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT Wed May 28 2014 .DISCUSSION... Tonight through Friday...Primary concern in the near-term is the developing threat for strong/severe convection this evening. Visible satellite showing several area of growing cumulus. Strong deep layer shear and moderate instability will aid in storm development as the evening progresses. Highest threat for severe weather...including the potential for an isolated tornado...will be generally along and east of a line from Havre to Stanford. Can't rule out convection over C/SC MT but greatest threat there will be gusty winds. Beyond tonight...anticipate benign conditions for the day on Thursday with seasonable temps generally in the mid 60s to near 70 degrees. Temps warm back into the 70s for the lower elevations on Friday. May see a few storms develop over southwest MT during the afternoon hours. Foltz Friday Night through Wednesday...Extended forecast period shaping up to be several days of mostly cloudy skies with multiple periods of rain as a broad, slow-moving, Pacific shortwave trof works its way across the region. On Sat morning, the trof axis and its closed low pressure area will be just coming ashore along the California coast. South-southeast winds aloft ahead of the trof axis will push a swath of monsoonal moisture from the Four Corners area into the Northern Rockies, leading to first round of scattered showers and thunderstorms Sat aftn/eve. As the trof reaches the Great Basin on Sun, winds aloft switch to east-southeast, which will draw moisture from the Central Rockies and upper Midwest states back westward into MT. This moisture should combine with Pacific moisture accompanying the shortwave, resulting in widespread precipitation from Sun through Tues. As noted in earlier discussions, rainfall amounts and the location(s) of heavier rainfall are of particular concern as there is potential that several areas may receive high amounts that will combine with ongoing snowmelt to quickly raise river and stream levels, especially over the southwest counties and along the Rocky Mtn Front. Latest runs of the GFS and ECMWF forecast models are in good agreement on the shortwave's speed/path and the broad precip coverage, but marked differences continue on total rainfall amounts and locations of the higher rainfall values. Too early yet to lean toward any one model's rainfall solution, but the overall forecast of persistent wet conditions should be a heads-up to local land and emergency managers, as well as the general public, of an increasing flood threat. The rain should taper off Tues night, with only spotty precip coverage expected on Wed, but the flood threat would continue into late next week as high water levels make their way through area river/stream basins. Waranauskas&& .AVIATION... UPDATED 2345Z. One weather disturbance will result in showers and thunderstorms over central Montana spreading into northcentral Montana early this evening. Expect a brief period of MVFR or even IFR visibilities and possibly ceilings in heavy rain. There will also be local hail and wind gusts to 50 knots with the thunderstorms. Another weather disturbance will bring a few showers near and after midnight with a risk of thunderstorms near and east of a KHVR-KLWT line. Late tonight through Thursday morning expect skies generally clearing from the west. Also gusty west winds 20 to 30 knots will develop Thursday over the northern plains. Blank && .HYDROLOGY... UPDATED 110 PM Wednesday. A Flood Warning remains in effect for the Big Hole River and a Flood Watch has now been issued for the Gallatin River at Logan and Gallatin Gateway. Guidance from the MBRFC continues to suggest that water levels on several other rivers in Southwest Montana will rise to near flood stage in the coming days. An ESF has been issued for Southwest Montana for the short term...as a few small creeks have reached bankfull. However...many of these smaller streams and creeks that have reached bankfull are doing so for only a few hours each day before lowering again. Main concern for the entire forecast area continues to be the potential for heavy precipitation developing over a snow packed mountain range. Medium range models continue to indicate the potential for a widespread moderate to heavy rainfall event this weekend through early next week which could produce an increase in hydrologic issues. && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 40 73 / 40 10 0 10 CTB 43 64 36 72 / 50 10 0 10 HLN 48 70 44 77 / 10 10 10 20 BZN 45 70 39 75 / 10 10 10 30 WEY 37 69 32 76 / 10 10 10 20 DLN 44 69 39 74 / 10 10 10 20 HVR 50 72 39 77 / 40 10 0 10 LWT 47 65 42 70 / 30 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, May 28, 4:23 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 423 PM MDT WED MAY 28 2014 MTZ012-013-049-282315- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 423 PM MDT WED MAY 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON...EXTREME WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 515 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FORT SHAW AND FORT SHAW... SUN RIVER AND ULM... VAUGHN AND SUN PRAIRIE... POWER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4781 11180 4767 11122 4714 11172 4721 11196 TIME...MOT...LOC 2223Z 203DEG 34KT 4726 11179
Special weather statement, May 28, 4:26 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 426 PM MDT WED MAY 28 2014 MTZ012-014-282315- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 426 PM MDT WED MAY 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 515 PM MDT... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WOLF CREEK...OR 24 MILES NORTH OF HELENA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CASCADE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4735 11179 4719 11138 4682 11181 4692 11203 TIME...MOT...LOC 2226Z 211DEG 22KT 4695 11185
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:34 PM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| May 27, 7:41 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| May 27, 8:10 PM MDT | Special Weather Statement | TFX | Meagher | 50 min |
| May 27, 10:34 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| May 28, 12:34 PM MDT | River Flood Watch | TFX | 4 days | |
| May 28, 12:34 PM MDT | River Flood Watch | TFX | 56 hr | |
| May 28, 4:23 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| May 28, 4:26 PM MDT | Special Weather Statement | TFX | Cascade | 49 min |
| May 28, 4:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 39 min |
| May 28, 5:15 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| May 28, 5:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Liberty | 51 min |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 51 min |
| May 28, 5:49 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.